However, there is a very real clinical issue that comes up when we give buprenorphine to a patient whose mu receptors are inhabited by a more potent opioid that has a lower affinity (see Figure 2).
Explore This IssueACEP Now: Vol 37 – No 06 – June 2018
For example, if I have a patient who’s been on oxycodone and took their last dose right before showing up to the emergency department, and I give them naloxone, this person would go into immediate withdrawal. If I gave that same person a dose of buprenorphine, they would also go into withdrawal. So what’s happening?
Conjure up the image of a dimmer switch on the wall. If we turn it clockwise the light goes up, counterclockwise the light goes down. This brightness of the light is the IA and how tightly we hold the dimmer switch is the affinity. If naloxone is given to a patient dependent on opioids, it is like taking the dimmer switch away from the oxycodone and turning it all the way off, predictably causing acute withdrawal. The mechanism is the same for buprenorphine, but instead of turning that dimmer switch from 85 to 0, it turns it from 85 to 50. Clinically, the end result looks similar, a patient in acute opioid withdrawal.
This dimmer switch can also work in the opposite direction. If we have a patient who’s physically dependent on opioids and they overdose—that is, they turned the power up so high it kicked off and they caused respiratory arrest—we would give them naloxone. This turns the dimmer switch to 0, allowing the power to come back on.
In this all too common situation, we then could follow with a dose of buprenorphine and turn the dimmer up to 50 percent so the patient is no longer in acute withdrawal and still not at risk for respiratory depression. This by itself is pretty cool because now we have a medication we can give 8 mg of sublingually or 0.3 mg of subcutaneously or via IV that will alleviate withdrawal immediately, and we have a patient who is cognitively stable, allowing us to hold a conversation with them about the next steps of their treatment.
Now let me totally blow your minds: What about the patient who’s just overdosed on heroin? If I have no naloxone because I just used it all on the previous carfentanil overdose, could I use buprenorphine?